Alert archive / Idaho / Wind Advisories in 2022
Wind Advisory 1, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Jan 2, 2022, 10:06 AM PST for Idaho County, Idaho. It took effect at Jan 2, 2022, 7:00 PM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2022, 10:06 AM PST (18:06 UTC)
- In effect from
- Jan 2, 2022, 7:00 PM PST
- Expired
- Jan 3, 2022, 4:00 PM PST
- In force
- 21 hr
- Issued by
- NWS Missoula, MT
County Idaho County, ID
The radar
The Missoula radar (KMSX), 175 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 462 m²/s²
- 0-3 km storm-relative helicity
- 551 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713 WWUS75 KMSO 021806 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1106 AM MST Sun Jan 2 2022 IDZ008-040000- /O.NEW.KMSO.WI.Y.0001.220103T0300Z-220104T0000Z/ Lower Hells Canyon/Salmon River Region- 1006 AM PST Sun Jan 2 2022 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM PST MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Lower Hells Canyon/Salmon River Region. * WHEN...From 7 PM this evening to 4 PM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
191 WWUS75 KMSO 032344 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 444 PM MST Mon Jan 3 2022 IDZ008-040045- /O.EXP.KMSO.WI.Y.0001.000000T0000Z-220104T0000Z/ Lower Hells Canyon/Salmon River Region- 344 PM PST Mon Jan 3 2022 ...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jan 2, 2:06 AM PST, 8 hours earlier.
Area forecast discussion, Jan 2, 2:06 AM PST, 8 hours before
Area Forecast Discussion
National Weather Service Missoula MT
306 AM MST Sun Jan 2 2022
.DISCUSSION...Today will be the final day of dry and sunny
conditions thanks to high pressure, resulting once more in brisk
high temperatures and very cold morning temperatures. The thing to
pay attention to today will be the increasing winds expected
across the Camas Prairie in Idaho, including the Highway 95
corridor from Whitebird Grade to Cottonwood. Winds have already
begun to transport snow in these areas and as winds strengthen
today into Monday, ground blizzards will become an increasing
concern with time. Periods of reduced visibility in the
aforementioned locations will impact those traveling from now
through Monday afternoon. Winds exceeding 50 to 60 mph will be
common, particularly Monday.
Elsewhere, winds will increase in terrain across the region above
6000 feet, creating inclement backcountry conditions due to strong
winds and transporting snow. No new snowfall is expected today
for the Northern Rockies, but that will change late in the day on
Monday as moisture from the PacNW moves inland late Monday through
Tuesday. Though forecast models keep delaying the onset of precip,
mountainous terrain along the Idaho/Montana border will begin to
pick up appreciable snowfall long before valleys see any
accumulations. The strong winds aloft will play a part in this;
thus limiting snowfall down to valley surfaces.
Snow will become more sparse and showery in nature late Tuesday
through Wednesday before the next round of snow enters from the
west. Before then, cold arctic air will attempt to make its way
west of the Continental Divide. As it does so, temperatures along
the Divide and into northwest Montana will drop back down to
frigid values (single digits and low teens for high temps). How
far westward this frigid air progresses is yet to be seen, but
could make it as far west as the ID/MT border.
An Atmospheric River entering onto the Washington and Oregon
coasts on Thursday will eventually translate into moderate to
heavy mountain snowfall Thursday through the weekend for the
Northern Rockies. As a result, valley snow will become more and
more of a likelihood by Friday, particularly west central Montana
and northwest Montana, as precipitation increases and shifts
northward. Valley accumulations in central Idaho valleys may mix
with freezing rain or rain for a time Thursday morning, creating
additional travel impacts.
All in all, the mountains stand to pick up a few feet of new snow
from late this week into next weekend, with valleys seeing
additional snowfall as well.
&&
.AVIATION...Sunny and dry conditions will exist today across the
Northern Rockies. Strong winds aloft will plague the airspace
across the region, with strong surface winds of 40 to 50 knots out
of the south impacting KGIC today through roughly 02/20Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Winter Storm Warning until 4 PM PST Monday Orofino/Grangeville
Region.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 10:07 AM PST | Winter Weather Advisory | MSO | Clearwater, Idaho, Lemhi | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.